Delaware, 2007Strong Wind in Delaware, December 16 to 17, 2007
December 16 to 17, 2007 · NWS PHI · 4 events in 4 counties and zones
A strong area of high pressure was anchored over southeastern Canada on December 15th. This high gradually moved eastward during the day, however it wedged itself down into the Mid Atlantic region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of high pressure was anchored over southeastern Canada on December 15th. This high gradually moved eastward during the day, however it wedged itself down into the Mid Atlantic region. Meanwhile, a storm system became more organized across the Gulf Coast states. This storm tracked northeastward from the 15th to the 16th. As the main storm tracked into Ohio on the 16th, a secondary area of low pressure developed near southern Delaware during that morning. Strong winds resulted as the storm intensified, mostly as the storm itself began to depart during the evening of the 16th.
Peak winds averaged around 50 mph. Power outages occurred in New Castle County in Pike Creek, Hockessin and Wilmington. Nearly one thousand homes and businesses lost power. Actual peak wind gusts included 53 mph in Dover (Kent County), 49 mph in Breakwater Harbor (Sussex County), 44 mph in Georgetown (Sussex County) and Townsend (New Castle County) and 43 mph at the New Castle County Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 16, 4:39 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 16, 4:39 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 PM EST SUN DEC 16 2007
.SYNOPSIS...
SURFACE LOW CENTERS OVER SYRACUSE AND KENNEDY AIRPORT. THE TWO WILL
CONSOLIDATE NEAR CAPE COD TONIGHT. COLD AIR WILL RUSH IN BEHIND THE
STORM WITH INCREASING WINDS AND RAPIDLY FALLING TEMPERATURES. HIGH
PRESSURE WILL BUILD INTO THE REGION MONDAY NIGHT RELAXING THE WIND
GRADIENT AND PROVIDING A COUPLE OF PRECIPITATION FREE DAYS.
&&
.NEAR TERM /THROUGH MONDAY/...
MILD TEMPERATURES ACROSS THE SOUTHERN ZONES AND MAINLY IN THE 30S
ELSEWHERE. THE NEXT 24 HOURS, HOWEVER, WILL BE COLD AND WINDY. THE
LOW IS CONSOLIDATING OVER NEW ENGLAND TONIGHT WITH STRONG COLD AIR
ADVECTION IN ITS WAKE. ANY ICE OR WATER ON ROADS WILL FLASH FREEZE.
AS THE COLD AIR ARRIVES THIS EVENING, SOME CLOUDS AND FLURRIES WILL
ACCOMPANY THE PUSH. JUST KEEPING A CHANCE OF SNOW IN ZONES.
OVERNIGHT LOWS IN THE ICY AREAS GETTING DOWN TO THE LOWER 20S AND
MID TO UPPER TEENS IN CARBON..MONROE AND SUSSEX NJ.
TONIGHT IS NOT GOING TO BE A NIGHT TO BE OUT. IF YOU GET STUCK, OR
SLIDE OFF THE ROAD THE TEMPERATURES AND WINDS WILL COMBINE TO GIVE
YOU AN APPARENT TEMPERATURES BELOW ZERO NORTH.
THANKS TO PEMA/MEMA/DEMA/NJOEM FOR FEEDBACK ON THE RECENT STORM.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
THE WINDS CONTINUE INTO THE EARLY PART OF MONDAY BEFORE LOOSING THE
STRONG GUSTINESS. HIGH PRESSURE WILL SPREAD EAST FROM THE LOWER
MISSISSIPPI VALLEY AND REACH THE MID ATLANTIC COAST MONDAY NIGHT. HIGHS
ON MONDAY WILL NOT REACH THE FREEZING MARK IN THE HIGHER ELEVATIONS
ZONES BUT INTO THE LOWER 40S DELMARVA. SKIES WILL BE MOSTLY SUNNY
AND A GOOD DEAL OF MELTING WILL OCCUR, BUT COME MONDAY NIGHT IT/LL
REFREEZE AGAIN AS TEMPERATURES DROP INTO THE TEENS TO LOWER 20S.
WATCH OUT FOR THAT SEEMINGLY INNOCUOUS PART OF THE STORM.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY NIGHT/...
WEAK LOW PRESSURE MOVING EAST FROM THE GREAT LAKES IS EXPECTED TO
REMAIN TO OUR NORTH WEDNESDAY, BUT WILL BRING CLOUDS AND POSSIBLY
SOME LIGHT SNOW OR RAIN TO OUR NORTHERN SECTIONS. HIGH PRESSURE WILL
TAKE OVER WEDNESDAY NIGHT AND THEN SHIFT EAST ON THURSDAY AS LOW
PRESSURE MOVES FROM MISSOURI TO THE OHIO VALLEY. A SECONDARY LOW IS
THEN EXPECTED TO DEVELOP ALONG THE MID ATLANTIC COAST. THIS SCENARIO
IS FORECAST TO BRING ANOTHER ROUND OF MIXED WINTRY PRECIPITATION TO
OUR AREA THURSDAY NIGHT AND FRIDAY. WEAK HIGH PRESSURE WILL BRING A
BRIEF RESPITE FROM THE WET WEATHER FRIDAY NIGHT AND SATURDAY AS THE
LOW PRESSURE MOVES OUT TO SEA. YET ANOTHER LOW PRESSURE SYSTEM IS
EXPECTED TO MOVE IN FROM THE WEST WITH MORE WET WEATHER SATURDAY
NIGHT AND SUNDAY.
&&
.AVIATION...
AVIATION CONDITIONS IMPROVED RAPIDLY IN THE 18Z TO 20Z PERIOD, AS
THE LOW WAS MOVING RIGHT OVER THE AREA. AT LATE AFTERNOON, THE LOW
WAS MOVING PAST THE REGION, AND A WESTERLY FLOW WAS TAKING HOLD.
THIS CAUSED CEILINGS AND VISIBILITIES TO IMPROVE RAPIDLY, AND THEY
SHOULD BE MOSTLY VFR FROM HERE ON OUT. EXCEPTIONS WILL BE IN ANY
SNOW SHOWERS, MAINLY OVER THE NORTHERN AND WESTERN TAF SITES.
THE BIGGER STORY WILL BE THE STRONG WESTERLY FLOW NOW IN THE PROCESS
OF DEVELOPING. THE LOW WILL INTENSIFY STRONGLY EARLY TONIGHT, AND
OUR AREA WILL BE IN THE STRONG GRADIENT TONIGHT AND INTO MONDAY. THE
STRONGEST GUSTS WERE FORECAST AT KACY AT 40 KT, WITH THE CENTRAL TAF
SITES NEXT IN THE MID 30 KNOT RANGE. THE WINDS SHOULD SUBSIDE AS
MONDAY PROGRESSES, ESPECIALLY IN THE AFTERNOON.
VFR CONDITIONS APPEAR TO BE IN STORE FOR MONDAY THROUGH WEDNESDAY.
A CLIPPER-TYPE LOW PRESSURE SYSTEM WILL SLIDE NORTH OF THE AREA
WEDNESDAY INTO WEDNESDAY NIGHT, THEN ANOTHER LOW WILL APPROACH FROM
THE OHIO VALLEY THURSDAY AND MAY PASS JUST SOUTH OF THE REGION
THURSDAY NIGHT INTO FRIDAY MORNING.
&&
.MARINE...
NOW THAT THE LOW IS MOVING AWAY FROM THE AREA, WE ANTICIPATE THAT
THE STRONG OFFSHORE FLOW WILL DEVELOP WITHIN A FEW HOURS. GFS 925
HPA WINDS ARE STILL SHOWN TO GET TO 50 KNOTS OVER A GOOD PART OF OUR
AREA TONIGHT, DIMINISHING SLIGHTLY DURING MONDAY MORNING, THEN
FURTHER MONDAY AFTERNOON. SO, WE WILL CONTINUE WITH A STORM WARNING
ON THE COASTAL WATERS UNTIL 12Z MONDAY, AND THIS WAS EVEN EXTENDED
TO LOWER DELAWARE BAY IN VIEW OF THE WIND DIRECTION SOMEWHAT DOWN
THE BAY. A GALE WARNING WILL CONTINUE ON UPPER DELAWARE BAY WELL
INTO MONDAY AFTERNOON.
IN ADDITION, A LOW WATER ADVISORY WAS ISSUED IN A MARINE WEATHER
STATEMENT FOR LATER TONIGHT THROUGH MONDAY.
BENIGN CONDITIONS ARE ANTICIPATED THROUGH THURSDAY, BUT A LOW
PASSING JUST SOUTH OF THE AREA THURSDAY NIGHT INTO FRIDAY MAY
INCREASE THE WINDS AND WAVES A BIT, POSSIBLY TO SMALL CRAFT
ADVISORY TERRITORY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 1 PM EST MONDAY FOR PAZ054-055-060>062-
067>071.
NJ...WIND ADVISORY UNTIL 1 PM EST MONDAY FOR NJZ001-007>010-012>027.
DE...WIND ADVISORY UNTIL 1 PM EST MONDAY FOR DEZ001>004.
MD...WIND ADVISORY UNTIL 1 PM EST MONDAY FOR MDZ008-012-015-019-020.
MARINE...LOW WATER ADVISORY FROM 1 AM TO 4 PM EST MONDAY FOR ANZ430-431-
450>455.
STORM WARNING UNTIL 7 AM EST MONDAY FOR ANZ431-450>455.
GALE WARNING UNTIL 5 PM EST MONDAY FOR ANZ430.
&&
SYNOPSIS...EBERWINE
NEAR TERM...EBERWINE
SHORT TERM...EBERWINE
LONG TERM...RPW
AVIATION.../
MARINE.../Hazardous weather outlook, Dec 16, 4:20 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EST SUN DEC 16 2007
NJZ001-PAZ054-055-172130-
SUSSEX-CARBON-MONROE-
420 PM EST SUN DEC 16 2007
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ007-008-PAZ060>062-172130-
WARREN-MORRIS-BERKS-LEHIGH-NORTHAMPTON-
420 PM EST SUN DEC 16 2007
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ009-010-012-015-PAZ067>069-172130-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CHESTER-MONTGOMERY-BUCKS-
420 PM EST SUN DEC 16 2007
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001-MDZ008-NJZ013-016>020-027-PAZ070-071-172130-
NEW CASTLE-CECIL-WESTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
420 PM EST SUN DEC 16 2007
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002>004-MDZ012-015-019-020-NJZ014-021>026-172130-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
420 PM EST SUN DEC 16 2007
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ431-450>455-172130-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
420 PM EST SUN DEC 16 2007
...STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
...LOW WATER ADVISORY IN EFFECT FROM 7 AM TO 4 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
LOW WATER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-172130-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
420 PM EST SUN DEC 16 2007
...GALE WARNING IN EFFECT UNTIL 5 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Delaware Beaches
- When
- December 16, 6:00 PM EST to December 17, 1:00 AM EST
- Where
- Delaware Beaches forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Inland Sussex
- When
- December 16, 6:00 PM EST to December 17, 1:00 AM EST
- Where
- Inland Sussex forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Kent
- When
- December 16, 6:00 PM EST to December 17, 1:00 AM EST
- Where
- Kent forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Strong Wind, New Castle
- When
- December 16, 6:00 PM EST to December 17, 1:00 AM EST
- Where
- New Castle forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Mesonet
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, December 16 to 17, 20071 death · 1 injured · $620,000 · 10 events
- Heavy Snow in New Hampshire, December 16, 20071 death · 3 events
- Coastal Flood in New York, December 16, 2007$7.0 million · 2 events
- Tornado and Damaging Winds in Florida, December 16, 2007$1.0 million · EF1 · 3 events
- High Wind in Virginia, December 16, 2007$198,000 · 52 kt wind · 21 events
- Winter Storm in Vermont, December 16 to 17, 2007$230,000 · 16 events
- Winter Storm in New York, December 16 to 17, 2007$110,000 · 9 events
- High Wind and Strong Wind in New Jersey, December 16 to 17, 2007$25,000 · 51 kt wind · 21 events
- High Wind in North Carolina, December 16, 2007$57,000 · 50 kt wind · 3 events
- High Wind in West Virginia, December 16 to 17, 2007$50,000 · 50 kt wind · 3 events
- High Wind in Vermont, December 16, 2007$45,000 · 50 kt wind · 3 events
- Winter Storm and Winter Weather in New York, December 16 to 17, 200727 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69941, 69942, 69943, 69944.